Louisiana, 2013

Heavy Rain in Louisiana, May 1, 2013

May 1, 2013 · NWS LCH · 1 event in 1 county or zone

Heavy rain and flooding affected the New Iberia area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rain and flooding affected the New Iberia area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 1, 8:57 PM CST, 3 minutes earlier.

Area forecast discussion, May 1, 8:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
957 PM CDT WED MAY 1 2013

.DISCUSSION...
LOCAL 88DS CONTINUE TO SHOW A WEAKENING MCS MOVING SEWD ACROSS THE
ERN PORTION OF THE FORECAST AREA. CONVECTION DEVELOPED ON THE BACK
SIDE OF THE MID-LEVEL LOW CURRENTLY SEEN SPINNING ACROSS SERN
LA/SWRN MS. ADJUSTED POPS THROUGH MIDNIGHT BASED ON CURRENT RADAR
TRENDS...THEN MAINTAINED AT LEAST A SMALL POP AREA-WIDE THRU THE
REMAINDER OF THE NIGHT BASED ON THE LINGERING PESKY LOW ALOFT
COMBINED WITH A LINGERING VERY MOIST/UNSTABLE AIRMASS IN PLACE PER
EVENING SOUNDINGS. TWEAKED OTHER GRIDS BASED ON LATEST OBSERVATIONS.

UPDATE OUT SHORTLY.
25

&&

.PREV DISCUSSION... /ISSUED 659 PM CDT WED MAY 1 2013/

AVIATION...
LOW PRESSURE STACKED ABOVE ACADIANA HAS DRAWN IN GOOD
MOISTURE WITH COOL AIR ALOFT RESULTING IN GOOD INSTABILITIES AND
AFTERNOON SHOWERS AND THUNDERSTORMS LINGERING INTO THE EARLY
EVENING HOURS BETWEEN AEX AND LFT. WILL MAINTAIN VCTS AT AEX DUE
TO PROXIMITY TO ACTIVITY DEPARTING TO THE SOUTHEAST AND VCSH AT
LFT AND ARA FOR THE NEXT FEW HOURS. SHOULD SEE A REPEAT AROUND THE
MIDDLE OF THE DAY ON THURSDAY WITH THE LOW DISPLACED ONLY SLIGHTLY
TO THE EAST. SINCE BETTER MOISTURE STAYS TO THE EAST MVFR CIGS AT
LFT AND ARA BY MID- MORNING. A COLD FRONT COULD BE MOVING INTO THE
BPT AREA THURSDAY AFTERNOON SO INCLUDED GUSTY NORTHWEST WINDS
THERE WITH MVFR CIGS AT BPT AND LCH DURING THE AFTERNOON.

SWEENEY

SYNOPSIS... A CANADIAN FRONT WILL TRAVEL SOUTH AND EAST ACROSS
TEXAS ON THURSDAY. THE FRONT WILL ENTER SOUTHEAST TEXAS BY
THURSDAY EVENING...BEFORE EXITING THE NORTHWEST GULF OF MEXICO BY
FRIDAY MORNING.

AT MID-LEVELS...THE FIRST CUT-OFF LOW...SITUATED ACROSS CENTRAL
LOUISIANA...WILL PROPAGATE SOUTHEAST...REACHING VICINITY NEW ORLEANS
BY EARLY MORNING THURSDAY.

UPPER-LEVELS...THE SUBTROPICAL JETSTREAM CORES THROUGH DESERT MEXICO
TO ACROSS THE YUCATAN CHANNEL.

DISCUSSION...
THE UNUSUAL EQUATORWARD DISPLACEMENT OF THE SUBTROPICAL JETSTREAM
IS ALLOWING COOLER AIR ALOFT TO POOL OVER LOUISIANA (IE...THE CUT-
OFF LOW). THIS COOLER AIR ALOFT OVERLIES A WARM GROUND...BRINGING
ABOUT AN UNSTABLE AIR COLUMN. SCATTERED SHOWERS AND THUNDERSTORMS
ARE THE RESULT.

FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL BE COMING TO AN END...
WITH THE SETTING SUN. THE OVERNIGHT TEMPERATURES WILL BE RUNNING A
FEW DEGREES ABOVE NORMAL FOR EARLY MAY.

FOR THURSDAY...SHOWERS AND THUNDERSTORMS WILL RETURN...MAINLY
ALONG AND EAST OF THE I-49 CORRIDOR. THE AFTERNOON TEMPERATURES
WILL BE RUNNING ABOUT NORMAL FOR EARLY MAY.

FOR THURSDAY NIGHT...ADVECTIVE COOLING WILL BE ONGOING...AS THE
CANADIAN FRONT EXITS THE FORECAST AREA.

OUTLOOK...
ADVECTING CANADIAN AIR WILL CONTINUE PERTURBING THE MIDLATITUDE
WESTERLIES. A SECOND CUT OFF LOW...MUCH DEEPER THAN THE FIRST...
WILL FORM OVER EASTERN OKLAHOMA ON FRIDAY. THIS DEEP LOW WILL
DRIFT EASTWARD THROUGH ARKANSAS ON SATURDAY.

RECORD MINIMUM TEMPERATURES POSSIBLE SATURDAY MORNING.

STATION        FORECAST        RECORD
BEAUMONT        45              45 (2011)
LAKE CHARLES    44              46 (2011)
ALEXANDRIA      39              42 (2011)
LAFAYETTE       43              44 (1954)
NEW IBERIA      45              43 (1954).

IN ADDITION...RECORD COOL MAXIMUM TEMPERATURES ARE POSSIBLE ON
FRIDAY AND SATURDAY.

MARINE...
THE ACTUAL TIDE LEVELS WILL BE APPROACHING THE LOW WATER THRESHOLD
(ABOUT MINUS 1 BELOW THE MEAN-LOWER-LOW WATER DATUM) AT THE TIME OF
LOW TIDE (EARLY MORNING FRIDAY).

21

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  65  79  52  64  44 /  40  40  20  10  10
KBPT  65  78  48  65  45 /  30  20  10  10  10
KAEX  64  76  48  58  39 /  60  60  40  20  10
KLFT  64  78  55  64  43 /  40  60  40  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 1, 4:34 AM CST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
534 AM CDT WED MAY 1 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
021045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
534 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW WILL CONTINUE TO MEANDER SLOWLY ACROSS THE
REGION. THIS SYSTEM WILL COMBINE WITH A VERY MOIST AIR MASS TO
PROVIDE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH THE
HIGHEST COVERAGE EXPECTED ACROSS THE EASTERN HALF OF THE AREA. DUE TO
THE EXPECTED HIGH MOISTURE CONTENT AND RELATIVELY SLOW STORM
MOVEMENT...SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH
MAY LEAD TO FLOODING OF STREETS AND LOW LYING POOR DRAINAGE AREAS.
ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...SOME STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
THURSDAY AS A COLD FRONT MOVES INTO THE REGION. SEVERE WEATHER IS
NOT EXPECTED...BUT SOME STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAINFALL. RAIN CHANCES WILL DIMINISH ON FRIDAY...WITH BREEZY AND
MUCH COOLER CONDITIONS EXPECTED.

TEMPERATURES WILL FALL INTO THE 40S BY SATURDAY MORNING AND SOME
RECORD LOW TEMPERATURES COULD BE TIED OR BROKEN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ430-432-435-450-452-455-470-472-475-021045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
534 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE REGION. A FEW STORMS WILL BE
CAPABLE OF PRODUCING OCCASIONAL CLOUD TO WATER LIGHTNING AND
LOCALLY HEAVY RAINFALL REDUCING VISIBILITIES BELOW 1 MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS ON
THURSDAY EVENING. STRONG AND GUSTY NORTHERLY WINDS WILL DEVELOP
BEHIND THE FRONT AND PERSIST THROUGH FRIDAY NIGHT OR SATURDAY
MORNING. SMALL CRAFT EXERCISE CAUTION CONDITIONS ARE EXPECTED FOR
THE LAKES AND BAYS...WITH SMALL CRAFT ADVISORIES ANTICIPATED FOR
THE NEAR SHORE AND OUTER WATERS DURING THAT TIME FRAME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Special weather statement, May 1, 3:35 PM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
435 PM CDT WED MAY 1 2013

LAZ029-012200-
AVOYELLES LA-
435 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR AVOYELLES PARISH UNTIL 500 PM
CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER BIG BEND...MOVING SOUTHWEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BIG BEND BY 445 PM...
  SIMMESPORT...BORDELONVILLE AND MOREAUVILLE BY 500 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3114 9171 3112 9171 3111 9170 3109 9171
      3106 9171 3099 9177 3098 9180 3093 9179
      3089 9182 3104 9202 3119 9179

SWEENEY
Special weather statement, May 1, 6:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
750 PM CDT WED MAY 1 2013

LAZ032-033-043-020115-
ST. LANDRY LA-EVANGELINE LA-ACADIA LA-
750 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...EVANGELINE AND
ACADIA PARISHES UNTIL 815 PM CDT...

AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF EUNICE...MOVING SOUTHEAST AT 20
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MOWATA BY 755 PM...
  MAXIE AND RICHARD BY 805 PM...
  BRANCH AND CHURCH POINT BY 815 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3037 9217 3026 9240 3046 9255 3055 9239

SWEENEY
Special weather statement, May 1, 7:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
845 PM CDT WED MAY 1 2013

LAZ033-043>045-052-020215-
ST. LANDRY LA-LAFAYETTE LA-ACADIA LA-UPPER ST. MARTIN LA-VERMILION LA-
845 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
ACADIA...VERMILION AND ST. MARTIN PARISHES UNTIL 915 PM CDT...

AT 838 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES WEST OF SCOTT...MOVING SOUTHEAST AT 20
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAFAYETTE AND RIDGE BY 850 PM...
  MAURICE BY 900 PM...
  BROUSSARD BY 905 PM...
  YOUNGSVILLE BY 915 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3013 9186 3002 9214 3027 9227 3034 9209

SWEENEY
Special weather statement, May 1, 7:49 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
849 PM CDT WED MAY 1 2013

LAZ041-020215-
CALCASIEU LA-
849 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CALCASIEU PARISH UNTIL 915 PM
CDT...

AT 847 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF VINTON...MOVING SOUTH AT 15
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CALCASIEU PARISH AT 900 PM

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3005 9370 3007 9370 3005 9372 3007 9371
      3009 9373 3014 9369 3015 9371 3017 9370
      3018 9371 3024 9360 3006 9345 3005 9349
      3005 9362

SWEENEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Iberia

When
May 1, 9:00 PM CST to 9:53 PM CST
Where
Iberia County, New Iberia
Reported by
ASOS
Coordinates
30.000, -91.820

The New Iberia ASOS received 2.07 inches of rain in 53 minutes. Media in the area also reported street flooding around the city.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450031.